A survey on constructing Lyapunov functions for reaction-diffusion systems with delay and their application in biology

Motivated by some biological and ecological problems given by reaction-diffusion systems with delays and boundary conditions of Neumann type and knowing their associated Lyapunov functions for delay ordinary differential equations, we consider a method for determining their Lyapunov functions to establish the local/global stability.  The method is essentially based on adding integral terms to the corresponding Lyapunov function for ordinary differential equations.  The new approach is not general but it is applicable in a wide variety of delays reaction-diffusion models with one discrete delay or more, distributed delay, and a combination of both of them.  To illustrate our results, we present the method application to a reaction-diffusion epidemiological model with time delay (latency period) and indirect transmission effect.

  1. Korobeinikov A.  Lyapunov functions and global properties for SEIR and SEIS epidemic models.  Mathematical Medicine and Biology: A Journal of the IMA.  21 (2), 75–83 (2004).
  2. Korobeinikov A.  Global properties of infectious disease models with nonlinear incidence.  Bulletin of Mathematical Biology.  69, 1871–1886 (2007).
  3. Doban A. I., Lazar M.  Computation of Lyapunov functions for nonlinear differential equations via a Yoshizawa–type construction.  IFAC-PapersOnLine.  49 (18),  29–34 (2016).
  4. McCluskey C. C.  Using Lyapunov Functions to Construct Lyapunov Functionals for Delay Differential Equations.  SIAM Journal on Applied Dynamical Systems.  14 (1), 1–24 (2015).
  5. McCluskey C. C.  Global stability for an SEIR epidemiological model with varying infectivity and infinite delay.  Mathematical Biosciences and Engineering.  6 (3), 603–610 (2009).
  6. McCluskey C. C.  Complete global stability for an SIR epidemic model with delay – distributed or discrete.  Nonlinear Analysis: Real World Applications.  11 (1),  55–59 (2010).
  7. Adi Y. A., Irsalinda N., Wiraya A., Sugiyarto S., Rafsanjani Z. A.  An epidemic model with viral mutations and vaccine interventions.  Mathematical Modeling and Computing.  10 (2), 311–325 (2023).
  8. El Youssoufi L., Kouidere A., Kada D., Balatif O., Daouia A., Rachik M.  On stability analysis study and strategies for optimal control of a mathematical model of hepatitis HCV with the latent state.  Mathematical Modeling and Computing.  10 (1), 101–118 (2023).
  9. Khajji B., Boujallal L., Elhia M., Balatif O., Rachik M.  A fractional-order model for drinking alcohol behaviour leading to road accidents and violence.  Mathematical Modeling and Computing.  9 (3),  501–518 (2022).
  10. Hsu S.-B.  A Survey of Constructing Lyapunov Functions for Mathematical Models in Population Biology.  Taiwanese Journal of Mathematics.  9 (2), 151–173 (2005).
  11. Li M.-T., Jin Z., Sun G.-Q., Zhang J.  Modeling direct and indirect disease transmission using multi-group model.  Journal of Mathematical Analysis and Applications.  446 (2), 1292–1309 (2017).
  12. Najm F., Yafia R., Aziz Alaoui M. A., Aghriche A.  Epidemic Model with Direct and Indirect Transmission modes and Two Delays.  MEDRXIV/2022/272508 (2022).
  13. LaSalle J. P.  The Stability of Dynamical Systems.  Society for Industrial and Applied Mathematics. Philadelphia (1976).
  14. Abid W., Yafia R., Aziz-Alaoui M. A., Aghriche A.  Dynamics Analysis and Optimality in Selective Harvesting Predator–Prey Model With Modified Leslie–Gower and Holling–Type II.  Nonautonomous Dynamical Systems.  6 (1), 1–17 (2019).
  15. Abid W., Yafia R., Aziz-Alaoui M. A., Bouhafa H., Abichou A.  Global dynamics on a circular domain of a diffusion predator–prey model with modified Leslie–Gower and Beddington–DeAngelis functional type.  Evolution Equations and Control Theory.   4 (2), 115–129 (2015).
  16. Abid W., Yafia R., Aziz-Alaoui M. A., Bouhafa H., Abichou A.  Global dynamics of a three species predator–prey competition model with Holling type II functional response on a circular domain.  Journal of Applied Nonlinear Dynamics.  5 (1),  93–104 (2016),
  17. Bonhoeffer S., May R. M., Shaw G. M., Nowak M. A.  Virus dynamics and drug therapy.  Proceedings of the National Academy of Sciences.  94 (13), 6971–6976 (1997).
  18. Huang G., Ma W., Takeuchi Y.  Global properties for virus dynamics model with Beddington–DeAngelis functional response.  Applied Mathematics Letters.  22 (11), 1690–1693 (2009).
  19. Nadeau J., McCluskey C. C.  Global stability for an epidemic model with applications to feline infectious peritonitis and tuberculosis.  Applied Mathematics and Computation.  230, 473–483 (2014).
  20. Takeuchi Y., Ma W., Beretta E.  Global asymptotic properties of a delay SIR epidemic model with finite incubation times.  Nonlinear Analysis: Theory, Methods & Applications.  42 (6), 931–947 (2000).
  21. Talibi Alaoui H., Yafia R.  Stability and Hopf bifurcation in an approachable haematopoietic stem cells model.  Mathematical Biosciences.  206 (2), 176–184 (2007).
  22. Yafia R.  Hopf bifurcation in a delayed model for tumor-immune system competition with negative immune response.  Discrete Dynamics in Nature and Society.  2006, 095296 (2006).
  23. Yafia R.  Dynamics and numerical simulations in a production and development of red blood cells model with one delay.  Communications in Nonlinear Science and Numerical Simulation.  14 (2), 582–592 (2009).
  24. Yafia R., Aziz-Alaoui M. A., Merdan H., Tewa J. J.  Bifurcation and stability in a delayed predator-prey model with mixed functional responses.  International Journal of Bifurcation and Chaos.  25 (7), 1540014 (2015).
Mathematical Modeling and Computing, Vol. 10, No. 3, pp. 965–975 (2023)